Thunderstorm Wind, Beaver
- When
- June 13, 2:45 AM CST
- Where
- Beaver County, 1 mi SSW of Beaver
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 36.807, -100.527
A weak upper disturbance moved across the region in advance of a vigorous upper trough which was moving across the southwest United States. Strong instability and moderate to strong low level wind shear provided a favorable environment for super cell thunderstorms to occur in advance of a developing line of thunderstorms which swept across the region during the evening hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
A weak upper disturbance moved across the region in advance of a vigorous upper trough which was moving across the southwest United States. Strong instability and moderate to strong low level wind shear provided a favorable environment for super cell thunderstorms to occur in advance of a developing line of thunderstorms which swept across the region during the evening hours. Storms produced large hail up to tennis ball size, wind gusts that were measured as high as 65 mph, and two tornadoes. The most significant damage form this event came from an EF2 tornado which rolled a well anchored double wide trailer onto it's roof in rural Carson County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 12, 9:53 PM CST, 4 hours 52 minutes earlier.
Area Forecast Discussion National Weather Service Amarillo TX 1053 PM CDT SUN JUN 12 2016 .Aviation... 06Z TAFs - Mainly VFR conditions are expected tonight, though confidence has increased slightly that IFR/MVFR cigs and possibly fog could become an issue early Monday morning. Have added the cigs to KAMA's TAF, but have left out of the others for now. Winds remain south to southeasterly at 10 to 15kts overnight and gust near 25kts tomorrow afternoon. Scattered low VFR clouds and the chance for thunderstorms will return to the Panhandles Monday evening, and have included prob30 groups for the most likely timeframe. Elsenheimer && .Prev Discussion... /Issued 929 PM CDT SUN JUN 12 2016/ Update... Loss of daytime heating has reduced thunderstorm chances across much of the area. Short term models do indicate the possible redevelopment of thunderstorm activity after midnight across the eastern Oklahoma Panhandle and northeast Texas Panhandle. This seems likely especially as a strong outflow boundary is noted from the thunderstorm complexes in east central Colorado and northwest Kansas. Have tweaked the forecast to eliminate most thunderstorm chances this evening...but after midnight focused pops in the northeast. Garcia Prev Discussion... /Issued 409 PM CDT SUN JUN 12 2016/ The main focus for this forecast issuance is thunderstorm chances through Monday and heat by the end of the week. Synoptically, a broad slow moving upper low extended from southern Oklahoma into western North Texas region. Extensive thunderstorm coverage occurred to our south and east overnight and today. Impacts from these convective complexes including ageostrophic response which probably enhanced low level veering this morning slightly shifting low level trajectories casts some uncertainty on convective potential later this afternoon and evening. Models typically struggle with these convective effects. Modifying the 12z sounding suggests little to no convective inhibition once we approach 90 degrees, although mean ridging is building in and warming thermal profiles will necessitate higher convective temperatures further limit convective potential later today. Current thinking is that enhanced cumulus in the higher terrain of northeast New Mexico along and near the Raton Mesa will be where most of the convection is concentrated this afternoon. Some of the recent cumulus development across the western Texas Panhandle may signal where isolated storms may form as well. Deep layer shear is weak limiting storm organization and severe potential. A weakly organized cluster of convection may evolve over southeast Colorado and northeast New Mexico and move east through the Oklahoma and far northern Texas Panhandle this evening and early tonight. There is a weak warm/moist advection signal on 305k surface in some of the models overnight across the eastern panhandles with some convection generated in the CAMs despite ridging aloft. There is uncertainty with this given the complex pattern and recent poor model performance with overnight convection, so we decided to leave slight/low chance probabilities in this area overnight. Ridging will shift east tomorrow as a shortwave trough approaches from the west and this will result in mid-level height falls later in the day. The combination of forcing for ascent and a moist/unstable environment suggests a decent chance of convection forming in the northwest and moving across mainly the northern two thirds of the area through evening. Greater momentum aloft as speed max associated with aforementioned shortwave overspreads the area will contribute to greater storm motions than has been seen in recent days and higher effective shear values, albeit still marginal for storm organization. Isolated to scattered thunderstorms should develop over the western portions of the panhandles near a strengthening lee trough by late afternoon and then progress eastward across the area during the evening. Severe hail/wind will be possible with the most intense storms given veering/strengthening wind profile contributing to marginal shear values, along with moderate to strong instability. A drier and hotter pattern is expected into mid/late week as mean ridging builds across the central United States. As this ridge amplifies and retrogrades slightly bringing it closer to our area by Thursday, this is when the warmest temperatures are expected. Many locations are expected to reach or exceed 100 degrees. Recent moisture and green vegetation will have an impact on just how warm temperatures get and it is entirely possible that current forecast values are too high. Drier antecedent conditions would have likely resulted in hotter conditions that would have exceeded guidance values. We blended raw guidance with statistical guidance in a 50/50 split for now. We will need to watch the trends in medium range guidance with the placement of the ridge toward the end of the week since ensemble spread grows by then. Some of the ensemble members of the GFS are more suppressed and show potential for some convection on its northern/northeastern periphery across portions of our area. BRB && .AMA Watches/Warnings/Advisories... TX...NONE. OK...NONE. && 18/1
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 416 PM CDT SUN JUN 12 2016 OKZ001>003-TXZ001>020-130930- CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB- HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON- GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH- 416 PM CDT SUN JUN 12 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE...TONIGHT. THERE IS A CHANCE OF THUNDERSTORMS ACROSS PORTIONS OF THE AREA TONIGHT, MAINLY THE NORTHERN AND EASTERN TEXAS PANHANDLE AND THE OKLAHOMA PANHANDLE. A FEW STORMS COULD BE STRONG WITH SMALL HAIL AND BRIEF GUSTY WINDS POSSIBLE...BUT WIDESPREAD SEVERE WEATHER IS NOT EXPECTED. ANY STORMS THAT DO DEVELOP WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THUNDERSTORM CHANCES CONTINUE ACROSS THE OKLAHOMA AND TEXAS PANHANDLES MONDAY AND MONDAY EVENING. A FEW STORMS COULD BECOME SEVERE. SEVERE WEATHER THREATS INCLUDE LARGE HAIL AND DAMAGING WINDS. ANY STORMS THAT DEVELOP MONDAY WILL HAVE THE POTENTIAL TO PRODUCE HEAVY RAINFALL AND LOCALIZED FLOODING. HOT TEMPERATURES ARE EXPECTED LATER THIS WEEK. AFTERNOON HEAT INDEX VALUES MAY EXCEED 105 DEGREES IN PARTS OF THE EASTERN PANHANDLES WEDNESDAY THROUGH THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
The Dodge City radar (KDDC), 117 km away, was scanning. The volume nearest the first event began at 08:46 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2016Every state in 2016This day in weather historyWarnings in Oklahoma, June 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 649759.